The mass transfer approach to multivariate discrete first order stochastic dominance: Direct proof and implications
Abstract A fundamental result in the theory of stochastic dominance tells that first order dominance between two finite multivariate distributions is equivalent to the property that the one can be obtained from the other by shifting probability mass from one outcome to another that is worse a finite number of times. This paper provides a new and elementary proof of that result by showing that starting with an arbitrary system of mass transfers, whenever the resulting distribution is first order dominated one can gradually rearrange transfers, according to a certain decentralized procedure, and obtain a system of transfers all shifting mass to outcomes that are worse.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Gleb Koshevoy, 1997. "The Lorenz zonotope and multivariate majorizations," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 15(1), pages 1-14.
- Cowell, F.A., 2000.
"Measurement of inequality,"
Handbook of Income Distribution,
in: A.B. Atkinson & F. Bourguignon (ed.), Handbook of Income Distribution, edition 1, volume 1, chapter 2, pages 87-166
- Patrick Moyes & Nicolas Gravel, 2007.
"Ethically robust comprisons of distributions of two individual attributes,"
Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers)
- Patrick Moyes & Nicolas Gravel, 2010. "Ethically robust comparisons of distributions of two individual attributes," Post-Print hal-00796074, HAL.
- Nicolas Gravel & Patrick Moyes, 2006. "Ethically Robust Comparisons of Distributions of Two Individual Attributes," IDEP Working Papers 0605, Institut d'economie publique (IDEP), Marseille, France, revised Aug 2006.
- Marco Scarsini, 1988.
"Dominance Conditions for Multivariate Utility Functions,"
- Marco Scarsini, 1988. "Dominance Conditions for Multivariate Utility Functions," Management Science, INFORMS, vol. 34(4), pages 454-460, April.
- William R. Russell & Tae Kun Seo, 1978. "Ordering Uncertain Prospects: The Multivariate Utility Functions Case," Review of Economic Studies, Oxford University Press, vol. 45(3), pages 605-610.
- K. C. Mosler, 1984. "Stochastic Dominance Decision Rules when the Attributes are Utility Independent," Management Science, INFORMS, vol. 30(11), pages 1311-1322, November.
- Levy, Haim & Paroush, Jacob, 1974. "Toward multivariate efficiency criteria," Journal of Economic Theory, Elsevier, vol. 7(2), pages 129-142, February.
- A. B. Atkinson & F. Bourguignon, 1982. "The Comparison of Multi-Dimensioned Distributions of Economic Status," Review of Economic Studies, Oxford University Press, vol. 49(2), pages 183-201.
- C. C. Huang & D. Kira & I. Vertinsky, 1978. "Stochastic Dominance Rules for Multi-attribute Utility Functions," Review of Economic Studies, Oxford University Press, vol. 45(3), pages 611-615.
- Haim Levy, 1992. "Stochastic Dominance and Expected Utility: Survey and Analysis," Management Science, INFORMS, vol. 38(4), pages 555-593, April.
- David Levhari & Jacob Paroush & Bezalel Peleg, 1975. "Efficiency Analysis for Multivariate Distributions," Review of Economic Studies, Oxford University Press, vol. 42(1), pages 87-91.
- Serge-Christophe Kolm, 1977. "Multidimensional Egalitarianisms," The Quarterly Journal of Economics, Oxford University Press, vol. 91(1), pages 1-13.
- Vijay S. Bawa, 1982. "Research Bibliography---Stochastic Dominance: A Research Bibliography," Management Science, INFORMS, vol. 28(6), pages 698-712, June.
- Grant, Simon & Kajii, Atsushi & Polak, Ben, 1992. "Many good choice Axioms: When can many-good lotteries be treated as money lotteries?," Journal of Economic Theory, Elsevier, vol. 56(2), pages 313-337, April.
When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:46:y:2010:i:6:p:1222-1228. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.